HOSPITALS ACROSS THE country have been put on alert after a spate of deaths in Cork and Dublin believed to be linked to the opioid fentanyl.
Yesterday the HSE issued a warning to heroin users about these drugs which are 600 times more powerful than morphine. Five deaths are thought to be linked to the drugs, and the HSE said they may be sold as ‘designer’ or synthetic heroin.
Dr Denis O’Driscoll, HSE chief pharmacist for addiction services explained theses drugs are usually used as pain relief and sometimes for anaesthesia. They are frequently used for palliative purposes, particularly for cancer patients. As with other opiates, there is a risk of addiction with fentanyls and they would not be prescribed longterm.
Concern about intravenous drug users
It is believed the drug is being sold as a white powder and had either been smoked or injected by users in these fatal cases.
“From our understanding of the individuals who have passed away, it would appear it had been sold as heroin but we’ve no evidence of this. We just know that they may have been using heroin in the past,” O’Driscoll said.
“The cohort that we’re most worried about are intravenous drug users, that they would try it or it could be mixed through heroin and it is more potent. They may be taking their normal amount, which is too much when it’s a fentanyl-related drug.”
These drugs cause drowsiness and can seriously impact on a person’s breathing.
Emergency departments across the country have been put on alert and told to make sure anyone presenting to them with a potential overdose or other drug-related side effects has not taken a fentanyl-type product.
“They will be screening for that for us now,” O’Driscoll said.
Fentanyl use in Ireland is not widespread, but